This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
To the Editor.—
The increasing recognition of tardive dyskinesia (TD) as a serious and potentially permanent neurologic complication of phenothiazine medications prompts this report. The wide use of phenothiazines as tranquilizers poses a medical-legal as well as a clinical hazard for the prescribing physician.Although older age, high dosage, and length of usage are important contributing factors, TD can occur in any susceptible person. Unfortunately, there is no established treatment for this disorder except prevention. Discontinuing the administration of phenothiazine may temporarily aggravate the symptoms. Antiparkinsonian medications are contraindicated. Deanol has been advocated but not proved to be beneficial.The involuntary movements of the mouth and tongue so characteristic of tardive dyskinesia are not difficult to recognize and diagnose if one has a high index of awareness for this complication.Another manifestation of phenothiazine-induced TD is one observed in two elderly woman patients. Rhythmic involuntary rocking movements of the abdominal
Lemere F. Tardive Dyskinesia of the Abdomen. JAMA. 1977;238(4):306. doi:10.1001/jama.1977.03280040026010
Customize your JAMA Network experience by selecting one or more topics from the list below.